A study published earlier this month in Pediatrics finds a strong association between the use of acetaminophen and asthma, both in symptoms and number of cases, for children and adults.
John McBride, Director of the Respiratory Center at Akron Children’s Hospital, reviewed studies going back more than a decade, one of which looked at 300,000 children around the world. “Looking at the data,” he said, “it’s quite likely that acetaminophen is a problem for patients that have asthma.”
The association between asthma and acetaminophen, which many people know by the brand name, Tylenol, caught him by surprise, he says. “I read the literature and was stunned. I decided the people who really needed to know were primary are physicians and patients.”
The ibuprofen study followed 84,000 children with a fever who were randomly treated with either ibuprofen or acetaminophen. In 2000, researchers looked at the 1800 children who had previously been diagnosed with asthma. “The children who took acetaminophen were twice as likely to be seen for an asthma attack than kids who got ibuprofen, and the more acetaminophen they took, the more likely they were to be seen for an asthma attack,” McBride learned.